Alert archive / Maine / Beach Hazards Statements in 2022

Beach Hazards Statement 12, NWS Caribou, ME

July 14, 2022Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 14, 2022, 3:04 PM EDT for Hancock County, Washington County, Maine. It took effect at Jul 15, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 14, 2022, 3:04 PM EDT (19:04 UTC)
In effect from
Jul 15, 2022, 8:00 AM EDT
Expired
Jul 15, 2022, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2022-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2022-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WHUS41 KCAR 141904
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
304 PM EDT Thu Jul 14 2022

MEZ029-030-150830-
/O.NEW.KCAR.BH.S.0012.220715T1200Z-220716T0000Z/
Coastal Hancock-Coastal Washington-
304 PM EDT Thu Jul 14 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...The warm air temperatures in the upper 70s to near 80F
  may cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the low to mid 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution and
  be prepared for immersion. Dress for water temperatures and know
  how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Sinko
5 follow-up statements
814 
WHUS41 KCAR 142214
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
614 PM EDT Thu Jul 14 2022

MEZ029-030-160000-
/O.CON.KCAR.BH.S.0012.220715T1200Z-220716T0000Z/
Coastal Hancock-Coastal Washington-
614 PM EDT Thu Jul 14 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING...

* WHAT...The warm air temperatures near 80 degrees may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the low to mid 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
299 
WHUS41 KCAR 150711
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
311 AM EDT Fri Jul 15 2022

MEZ029-030-160000-
/O.CON.KCAR.BH.S.0012.220715T1200Z-220716T0000Z/
Coastal Hancock-Coastal Washington-
311 AM EDT Fri Jul 15 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures near 80 degrees may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the low to mid 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
241 
WHUS41 KCAR 151252
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
852 AM EDT Fri Jul 15 2022

MEZ029-030-160000-
/O.CON.KCAR.BH.S.0012.000000T0000Z-220716T0000Z/
Coastal Hancock-Coastal Washington-
852 AM EDT Fri Jul 15 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures near 80 degrees may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the low to mid 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Sinko
598 
WHUS41 KCAR 151845
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
245 PM EDT Fri Jul 15 2022

MEZ029-030-160000-
/O.CON.KCAR.BH.S.0012.000000T0000Z-220716T0000Z/
Coastal Hancock-Coastal Washington-
245 PM EDT Fri Jul 15 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures near 80 degrees may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the low to mid 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Sinko
038 
WHUS41 KCAR 160004
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
804 PM EDT Fri Jul 15 2022

MEZ029-030-160115-
/O.EXP.KCAR.BH.S.0012.000000T0000Z-220716T0000Z/
Coastal Hancock-Coastal Washington-
804 PM EDT Fri Jul 15 2022

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The beach hazard statement has expired for this evening.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 14, 1:02 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 14, 1:02 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
102 PM EDT Thu Jul 14 2022

.SYNOPSIS...
An upper level disturbance will approach the region today and
then move east tonight. High pressure will build toward the
region Friday and Saturday. On Sunday, a front will approach
from the northwest, then stall across the area on Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1:02PM Update...Have made some significant adjustments for this
update in terms of temperatures and convection. Temperatures
across the Greater Bangor area and interior Downeast away from
the shore has rapidly warmed into the low 80s above guidance.
Convective temperatures around 77-80F have been met and we are
seeing convection to begin on CBW & satellite data. Latest LAPS
& RAP analysis shows CAPE exceeding 1000j/kg approaching
1500j/kg. Deep layer shearing has increased 30-40kts in these
locations along with DCAPE values climbing above 500. Low level
lapse rates increasing to 8-8.5C/km with mid level lapse rates
getting to around 6C/km as the shortwave approaches. Given these
increases with the sharp shortwave opted to add enhanced
wording for thunderstorms this afternoon. Have added Gusty Winds
and Small Hail, SPC has in fact added a Marginal Risk in
portions of the area with the 1630z update. Also, added heavy
rainfall into the grids with PWATs increasing to between 1.2-1.4
inches and that nears the 90th percentile in some locations.
Not expecting hydro concerns at this point but something to
watch if storms train over same locations. Other than
adjustments for temps/dews and convection no other changes...

Previous Discussion...
A West to Southwest flow aloft will remain in place today in
advance of an approaching upper level trof. Moisture will
increase in advance of the trof this afternoon with showers and
thunderstorms developing. Uncertainty still exists with regard
to how much instabilty will be present this afternoon and the
chances for any stronger convection in advance of the
approaching trof. Hi res guidance still indicating higher Cape
values across interior Downeast and toward the Bangor region.
Precipitable water values do increase to 1.0" to 1.5" later
today into this evening, so locally heavy downpours will also be
possible. Highs this afternoon will be a bit cooler, generally
today in the low to mid 70s. As the upper level disturbance
moves east of the region this evening, expect any lingering
showers and thunderstorms to diminish overnight. Patchy fog will
also be possible tonight. Lows will range from the mid to upper
50s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
The short term pd wl feature dry weather with temps moderating
throughout the period. By 12z Fri sfc hipres wl be located over the
Great Lakes with ridge axis extending into the northeast. FA will
still be under the influence of H5 trof drg the morning before
shifting east into Canada in the aftn. This may bring some clouds
and perhaps an isold shower to far ern areas drg the morning but
skies will clear in the aftn with high building in.

H5 ridge wl build in Fri night before another weak wv approaches
from Quebec Sat morning. Cannot rule out light showers over the St.
John Vly but most likely scenario wl be a gradual increase in cld
cvr during the day. Sfc high wl be building offshore during the day
with an increasingly warm and humid airmass moving in to finish out
the short term.

Sfc front wl approach the international border late Sat night with
mins settling out near normal as H5 temps climb above +10C acrs the
entire region by 12z Sunday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Warm and humid airmass wl continue to impact the region thru the end
of the long term. Longwave pattern wl feature Bermuda High and H5
high pressure center over the Four-Corners region in place through
the middle of the week. Northeast U.S. wl alternate between weak
waves and brief H5 ridging during this time with no clear cut
forcing to favor more than low chance pops through the middle of the
week.

Diurnally-driven convection will lead to chc thunder in the
afternoon with showers during the nighttime hrs. 00z models begin to
diverge with upr lvl pattern by 00z Tue over the region as EC digs
in deeper trof as opposed to GFS which is slightly more zonal. This
is likely because the EC builds stronger four-corners ridge allowing
pattern to become more amplified. For the time being wl continue
with general idea of chc pops, with thunder in the afternoon, before
honing in on more of a timeframe for widespread rain. Cannot
rule out some locations pushing 90 degrees by Wednesday with
dwpts approaching 70 degrees. However, this will likely be an
extreme scenario but cannot be ruled out. Probability of high
heat indices will increase toward the middle of next week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: 18z TAFs will feature increased thunderstorm
potential. Airport Weather Warnings may be likely for BGR given
the rapid growth around the airport with lightning activity
increasing.

VFR can be expected through this afternoon. Showers
and isolated to scattered thunderstorms are expected this
afternoon. Highest confidence in thunder affecting the terminals
is toward the Bangor vicinity. VFR conditions early this
evening, then MFVR or lower conditions expected overnight in
lowering ceilings and patchy fog. E to SE wind 5 to 10 kt today
and then light and variable wind tonight, becoming N late.

SHORT TERM:
Fri-Sun...Mainly VFR. May see brief MVFR over northern
terminals Sun afternoon in -shra/tsra. NW 5-10kts Fri becoming
WSW Sat morning gusting to 15-20kts Sat and Sun afternoon.

Mon...MVFR/IFR in afternoon showers/storms. W 5-15kts.

&&

.MARINE...
NEAR TERM: Winds/seas will remain below SCA levels through
tonight. Patchy fog will reduce visibility to 1 to 3 NM tonight
in patchy fog.

SHORT TERM: Winds and seas below SCA levels through the period.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...TWD/Sinko
Short Term...Buster
Long Term...Buster
Aviation...TWD/Sinko/Buster
Marine...TWD/Sinko/Buster
Hazardous weather outlook, Jul 14, 12:41 PM EDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1241 PM EDT Thu Jul 14 2022

MEZ002-005-006-011-015>017-029>032-151645-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
1241 PM EDT Thu Jul 14 2022

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms develop this afternoon. Storms may become
strong with gusty winds, small hail and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-151645-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1241 PM EDT Thu Jul 14 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 14, 1:37 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Caribou ME
137 PM EDT Thu Jul 14 2022

MEZ016-017-141815-
Interior Hancock ME-Central Washington ME-
137 PM EDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of far west central
Washington and far northern Hancock Counties through 215 PM EDT...

At 137 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Grand Falls, or 25 miles southeast of Lincoln, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nicatous Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4500 6813 4507 6832 4510 6830 4510 6827
      4513 6828 4523 6821 4526 6802 4517 6783
TIME...MOT...LOC 1737Z 215DEG 9KT 4508 6816

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MStrauser
Special weather statement, Jul 14, 2:40 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Caribou ME
240 PM EDT Thu Jul 14 2022

MEZ015-016-141930-
Interior Hancock ME-Southern Penobscot ME-
240 PM EDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of northern Hancock
and far south central Penobscot Counties through 330 PM EDT...

At 239 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Indian Island, or 14 miles east of Old Town, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grand Falls, Milford, Bradley, Clifton, Amherst, Aurora, Great Pond,
Greenfield and Nicatous Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4494 6811 4491 6810 4484 6849 4499 6856
      4520 6809 4496 6798
TIME...MOT...LOC 1839Z 239DEG 20KT 4495 6843

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MStrauser

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:37 PM EDTSpecial Weather StatementCARWashington38 min
Jul 14, 2:09 PM EDTSevere Thunderstorm WarningCARHancock, Washington66 min
Jul 14, 2:30 PM EDTSevere Thunderstorm Warning Considerable damage threatCARWashington45 min
Jul 14, 2:40 PM EDTSpecial Weather StatementCARHancock50 min
Jul 14, 3:17 PM EDTSpecial Weather StatementCARWashington58 min
Jul 14, 4:04 PM EDTSpecial Weather StatementCARPenobscot26 min
Jul 14, 4:59 PM EDTSpecial Weather StatementCARWaldo46 min
Jul 14, 5:05 PM EDTSpecial Weather StatementCAR25 min

Nearby

Beach Hazards Statements in Maine, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.